Reconstructing Plane Quartics from Their Invariants

Abstract

We present an explicit method that, given a generic tuple of Dixmier–Ohno invariants, reconstructs a corresponding plane quartic curve.

This is a preview of subscription content, access via your institution.

Fig. 1

References

  1. 1.

    Artebani, M., Quispe, S.: Fields of moduli and fields of definition of odd signature curves. Arch. Math. (Basel) 99(4), 333–344 (2012)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Basson, R.: Arithmétique des espaces de modules des courbes hyperelliptiques de genre \(3\) en caractéristique positive. PhD thesis, Université de Rennes 1 (2015). https://tel.archives-ouvertes.fr/tel-01170922

  3. 3.

    Böhning, C.: The rationality of the moduli space of curves of genus 3 after P. Katsylo. In: Bogomolov, F., Tschinkel, Yu., (eds.) Cohomological and Geometric Approaches to Rationality Problems. Progress in Mathematics, vol. 282, pp. 17–53. Birkhäuser, Boston (2010)

    Google Scholar 

  4. 4.

    Bosma, W., Cannon, J., Playoust, C.: The Magma algebra system. I. The user language. J. Symb. Comput. 24(3–4), 235–265 (1997)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Brouwer, A.E., Popoviciu, M.: The invariants of the binary decimic. J. Symb. Comput. 45(8), 837–843 (2010)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Brouwer, A.E., Popoviciu, M.: The invariants of the binary nonic. J. Symb. Comput. 45(6), 709–720 (2010)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Clebsch, A.: Theorie der binären algebraischen Formen. B.G. Teubner, Leipzig (1872)

    Google Scholar 

  8. 8.

    Cohen, H., Frey, G., Avanzi, R., Doche, C., Lange, T., Nguyen, K., Vercauteren, F. (eds.): Handbook of Elliptic and Hyperelliptic Curve Cryptography. Discrete Mathematics and its Applications (Boca Raton). Chapman & Hall/CRC, Boca Raton (2006)

  9. 9.

    Dixmier, J.: On the projective invariants of quartic plane curves. Adv. Math. 64(3), 279–304 (1987)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Dolgachev, I.: Lectures on Invariant Theory. London Mathematical Society Lecture Note Series, 296th edn. Cambridge University Press, Cambridge (2003)

    Google Scholar 

  11. 11.

    Elsenhans, A.-S.: Explicit computations of invariants of plane quartic curves. J. Symb. Comput. 68(2), 109–115 (2015)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Freiherr von Gall, A.: Das vollständige Formensystem einer binären Form achter Ordnung. Math. Ann. 17(1), 31–51, 139–152, 456 (1880)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Freiherr von Gall, A.: Das vollständige Formensystem der binären Form 7ter Ordnung. Math. Ann. 31(3), 318–336 (1888)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Fulton, W., Harris, J.: Representation Theory. Graduate Texts in Mathematics, vol. 129. Springer, New York (1991)

    Google Scholar 

  15. 15.

    Gatti, V., Viniberghi, E.: Spinors of \(13\)-dimensional space. Adv. Math. 30(2), 137–155 (1978)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Girard, M., Kohel, D.R.: Classification of genus 3 curves in special strata of the moduli space. In: Hess, F., Pauli, S., Pohst, M. (eds.) Algorithmic Number Theory. Lecture Notes in Computer Science, vol. 4076, pp. 346–360. Springer, Berlin (2006)

    Google Scholar 

  17. 17.

    Gordan, P.: Beweis, dass jede Covariante und Invariante einer binären Form eine ganze Function mit numerischen Coefficienten einer endlichen Anzahl solcher Formen ist. J. Reine Angew. Math. 69, 323–354 (1868)

    MathSciNet  MATH  Google Scholar 

  18. 18.

    Hashimoto, M.: Equivariant total ring of fractions and factoriality of rings generated by semi-invariants. Commun. Algebra 43(4), 1524–1562 (2015)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Hilbert, D.: Theory of Algebraic Invariants. Cambridge University Press, Cambridge: Translated from the German and with a preface by Reinhard C. Laubenbacher, Edited and with an introduction by Bernd Sturmfels (1993)

  20. 20.

    Katsylo, P.I.: On the birational geometry of the space of ternary quartics. In: Vinberg, E.B. (ed.) Lie Groups, Their Discrete Subgroups, and Invariant Theory. Advances in Soviet Mathematics, vol. 8, pp. 95–103. American Mathematical Society, Providence (1992)

    Google Scholar 

  21. 21.

    Katsylo, P.: Rationality of the moduli variety of curves of genus 3. Comment. Math. Helv. 71(4), 507–524 (1996)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Kılıçer, P., Labrande, H., Lercier, R., Ritzenthaler, C., Sijsling, J., Streng, M.: Plane quartics over \({\mathbb{Q}}\) with complex multiplication. Acta Arith. 185(2), 127–156 (2018). arXiv:1701.06489

  23. 23.

    Kraft, H., Procesi, C.: Classical Invariant Theory. A Primer (1996). Notes available at https://www2.bc.edu/benjamin-howard/MATH8845/classical_invariant_theory.pdf

  24. 24.

    Lercier, R., Lorenzo García, E., Ritzenthaler, C.: Reduction type of non-hyperelliptic genus 3 curves (2018). arXiv:1803.05816

  25. 25.

    Lercier, R., Ritzenthaler, C.: Hyperelliptic curves and their invariants: geometric, arithmetic and algorithmic aspects. J. Algebra 372, 595–636 (2012)

    MathSciNet  Article  Google Scholar 

  26. 26.

    Lercier, R., Ritzenthaler, C., Sijsling, J.: Fast computation of isomorphisms of hyperelliptic curves and explicit Galois descent. In: Howe, E.W., Kedlaya, K.S. (eds.) Proceedings of the Tenth Algorithmic Number Theory Symposium, pp. 463–486. Mathematical Sciences Publishers, Berkeley (2012)

    MathSciNet  Article  Google Scholar 

  27. 27.

    Lercier, R., Ritzenthaler, C., Rovetta, F., Sijsling, J.: Parametrizing the moduli space of curves and applications to smooth plane quartics over finite fields. LMS J. Comput. Math. 17(Suppl. A), 128–147 (2014)

    MathSciNet  Article  Google Scholar 

  28. 28.

    Lercier, R., Ritzenthaler, C., Sijsling, J.: quartic \(_{-}\)reconstruction: a Magma package for reconstructing plane quartics from Dixmier–Ohno invariants. https://github.com/JRSijsling/quartic_reconstruction/ (2016)

  29. 29.

    Looijenga, E.: Invariants of quartic plane curves as automorphic forms. In: Keum, J., Kondō, S. (eds.) Algebraic Geometry. Contemporary Mathematics, vol. 422, pp. 107–120. American Mathematical Society, Providence (2007)

    Google Scholar 

  30. 30.

    Lorenzo García, E.: Twists of non-hyperelliptic curves. Rev. Mat. Iberoam. 33(1), 169–182 (2017)

    MathSciNet  Article  Google Scholar 

  31. 31.

    Maeda, T.: On the invariant field of binary octavics. Hiroshima Math. J. 20(3), 619–632 (1990)

    MathSciNet  Article  Google Scholar 

  32. 32.

    Mestre, J.-F.: Construction de courbes de genre \(2\) à partir de leurs modules. In: Mora, T., Traverso, C. (eds.) Effective Methods in Algebraic Geometry. Progress in Mathematics, vol. 94, pp. 313–334. Birkhäuser, Boston (1991)

    Google Scholar 

  33. 33.

    Mumford, D., Fogarty, J., Kirwan, F.: Geometric Invariant Theory. Ergebnisse der Mathematik und ihrer Grenzgebiete, vol. 34, 3rd edn. Springer, Berlin (1994)

    Google Scholar 

  34. 34.

    Olive, M.: About Gordan’s algorithm for binary forms. Found. Comput. Math. 17(6), 1407–1466 (2017)

    MathSciNet  Article  Google Scholar 

  35. 35.

    Olver, P.J.: Classical Invariant Theory. London Mathematical Society Student Texts, vol. 44. Cambridge University Press, Cambridge (1999)

  36. 36.

    Popov, V.L.: Stability of the action of an algebraic group on an algebraic variety. Izv. Akad. Nauk SSSR Ser. Mat. 36, 371–385 (1972)

    MathSciNet  MATH  Google Scholar 

  37. 37.

    Procesi, C.: Invariant Theory. Monografías del Instituto de Matemática y Ciencias Afines, vol. 2. Instituto de Matemática y Ciencias Afines, IMCA, Lima (1998)

  38. 38.

    Rökaeus, K.: Computer search for curves with many points among abelian covers of genus 2 curves. In: Aubry, Y., Ritzenthaler, C., Zykin, A. (eds.) Arithmetic, Geometry, Cryptography and Coding Theory. Contemporary Mathematics, vol. 574, pp. 145–150. American Mathematical Society, Providence (2012)

    Google Scholar 

  39. 39.

    Salmon, G.: A treatise on the higher plane curves: intended as a sequel to “A treatise on conic sections”, 3rd edn. Chelsea, New York (1960)

    Google Scholar 

  40. 40.

    Shioda, T.: On the graded ring of invariants of binary octavics. Am. J. Math. 89(4), 1022–1046 (1967)

    MathSciNet  Article  Google Scholar 

  41. 41.

    Springer, T.A.: Invariant Theory. Lecture Notes in Mathematics, vol. 585. Springer, Berlin (1977)

    Google Scholar 

  42. 42.

    Stoll, M.: Reduction theory of point clusters in projective space. Groups Geom. Dyn. 5(2), 553–565 (2011)

    MathSciNet  Article  Google Scholar 

  43. 43.

    Sturmfels, B.: Algorithms in Invariant Theory. Texts and Monographs in Symbolic Computation, 2nd edn. Springer, Vienna (2008)

    Google Scholar 

  44. 44.

    van Leeuwen, M.A.A., Cohen, A.M., Lisser, B.: LiE, A Package for Lie Group Computations. Computer Algebra Nederland, Amsterdam (1997)

    Google Scholar 

  45. 45.

    van Rijnswou, S.M.: Testing the Equivalence of Planar Curves. PhD thesis, Technische Universiteit Eindhoven, Eindhoven (2001). https://research.tue.nl/en/publications/testing-the-equivalence-of-planar-curves

  46. 46.

    Weil, A.: The field of definition of a variety. Am. J. Math. 78, 509–524 (1956)

    MathSciNet  Article  Google Scholar 

Download references

Acknowledgements

We would like to thank the participants of the working group TEDI, and in particular Boris Kolev and Marc Olive, for their interest and for the many useful discussions.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Jeroen Sijsling.

Additional information

The first two authors acknowledge support from the CysMoLog “défi scientifique émergent” of the Université de Rennes 1.

Editor in Charge: János Pach

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Lercier, R., Ritzenthaler, C. & Sijsling, J. Reconstructing Plane Quartics from Their Invariants. Discrete Comput Geom 63, 73–113 (2020). https://doi.org/10.1007/s00454-018-0047-4

Download citation

Keywords

  • Plane quartic curves
  • Invariant theory
  • Dixmier–Ohno invariants
  • Moduli spaces
  • Reconstruction

Mathematics Subject Classification

  • 13A50
  • 14L24
  • 14H10
  • 14H25